Alabama, 2015

Winter Storm in Alabama, March 5, 2015

March 5, 2015 · NWS HUN · 11 events in 11 counties and zones

A strong Arctic cold front pushed southeast through the region during the late afternoon and early evening hours on the 3rd, dropping temperatures from the 70s into the upper 20s to middle 30s by the morning of the 4th. Rainfall changed to freezing rain and sleet from northwest to southeast after Midnight through the morning hours.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong Arctic cold front pushed southeast through the region during the late afternoon and early evening hours on the 3rd, dropping temperatures from the 70s into the upper 20s to middle 30s by the morning of the 4th. Rainfall changed to freezing rain and sleet from northwest to southeast after Midnight through the morning hours. The sleet was the predominant precipitation type, accumulating up to one inch in some locations. Freezing rain accumulated to one or two tenths of an inch before changing to sleet. Further southeast along the I-59 corridor, including Sand and Lookout Mountains in northeast Alabama, rain changed to freezing rain after 6 am, lasting only a couple of hours with ice accumulation of 1 to 2 tenths of an inch.

Travel became very hazardous as temperatures continued to tumble through the 20s and into the teens during the overnight of the 4th into the morning of the 5th. Numerous schools, government agencies and businesses were closed on the 5th and the 6th due to the hazardous travel conditions. Temperatures rose into upper 30s and lower 40s on the 6th, melting much of the ice, except in shaded locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 4, 11:49 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 4, 11:49 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 PM CST WED MAR 4 2015

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 944 PM CST WED MAR 4 2015/
THE COLD FRONT HAS NOW PUSHED THROUGH THE ENTIRE AREA. MANY LOCATIONS
SAW TEMPS PLUMMET 20 OR MORE DEGREES IN LESS THAN AN HOUR WITH THIS
FRONT. OBS AROUND THE TENNESSEE VALLEY ARE IN THE LOW TO MID 40S
WITH THE EXCEPTION BEING NW ALABAMA AND SOUTHERN MIDDLE TENNESSEE
WHERE TEMPS ARE IN THE MID 30S. BASED ON TEMPERATURE
TRENDS...UPSTREAM OBSERVATIONS AT OR BELOW FREEZING...AND LATEST
HRRR/RAP HOURLY TEMPERATURE FORECASTS...DECIDED TO START THE WINTER
STORM WARNING AT MIDNIGHT FOR FAR NW ALABAMA AND S MIDDLE TN. THE
WINTER STORM WARNING STARTS AT 3AM FOR THE REST OF NORTHERN ALABAMA.

THE MOST RECENT UAH UPPER AIR PROFILER MATCHES UP WELL WITH THE 03Z
RAP FORECAST SOUNDINGS FOR THE HUNTSVILLE AREA. SIGNIFICANT WARM NOSE
IN THE 850MB LAYER OF +10C WILL ALLOW FOR ANY PRECIPITATION THAT IS
FALLING TO MELT COMPLETELY. WHEN SURFACE TEMPERATURES BEGIN TO DROP
BELOW FREEZING THIS WILL TRANSITION OVER TO FREEZING RAIN. BASED ON
SOUNDING DATA THE WARM NOSE BEGINS TO LIFT AND COOL BETWEEN 10-15Z
THURSDAY MORNING. DURING THIS TIME FRAME THERE WILL BE ENOUGH COLD
AIR NEAR THE SURFACE THAT ANYTHING FALLING WILL LIKELY TRANSITION
OVER TO A MOSTLY SLEET/LIGHT SNOW MIX. LIGHT SNOW IS THEN POSSIBLE
AROUND NOON AND WILL GRADUALLY TAPER OFF BY EARLY AFTERNOON.

ICE ACCUMULATIONS OF UP TO 0.30 INCHES REMAINS POSSIBLE FOR THE
ENTIRE TENNESSEE VALLEY REGION. SNOW AND SLEET ACCUMULATIONS UP TO A
HALF OF AN INCH POSSIBLE AS WELL.

STUMPF

&&

.AVIATION...
FOR 06Z TAFS...
05Z OBS SHOW TEMPERATURES NEAR FREEZING AT KMSL. EXPECT PRECIP TO
BEGIN TO TRANSITION OVER TO FREEZING RAIN WITH SOME SLEET MIXED IN AT
KMSL. FOR KHSV THIS WILL BE DELAYED UNTIL BETWEEN 09-12Z. BETWEEN
14-16Z THURSDAY MORNING TEMPERATURES BECOME COLD ENOUGH FOR A
TRANSITION OVER TO A -IP/SN MIX FOR BOTH TERMINALS AND UP TO A HALF
AN INCH OF SLEET ACCUMULATION IS POSSIBLE.

CIGS ARE EXPECTED TO HOVER AROUND 1000-1500FT THROUGH THE MORNING
HOURS AND MAY OCCASIONALLY LOWER DOWN TO AROUND 700-800FT DURING
HEAVIER PRECIPITATION. GUSTY N/NW WINDS ARE FORECAST TO CONTINUE
THROUGH THE ENTIRE TAF PERIOD WITH GUSTS BETWEEN 20-25KTS POSSIBLE.

ALL PRECIP SHOULD BEGIN TO TAPER OFF AFTER 18Z AND CIGS SHOULD BEGIN
TO INCREASE TO AROUND 2KFT...THEN BECOME VFR BY EARLY EVENING.

STUMPF

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER STORM WARNING FROM 3 AM TO 3 PM CST THURSDAY FOR ALZ004>010-
     016.

     WINTER STORM WARNING UNTIL 3 PM CST THURSDAY FOR ALZ001>003.

TN...WINTER STORM WARNING UNTIL 3 PM CST THURSDAY FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 4, 7:20 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
720 PM CST WED MAR 4 2015

ALZ001>010-016-TNZ076-096-097-051200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
720 PM CST WED MAR 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

TEMPERATURES WILL CONTINUE TO FALL TONIGHT TO BELOW FREEZING ACROSS
NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE AROUND MIDNIGHT AND
ACROSS THE REMAINDER OF THE REGION DURING THE OVERNIGHT HOURS.
THIS WILL ALLOW SCATTERED RAIN TO TRANSITION TO FREEZING RAIN FROM
WEST TO EAST ACROSS THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

FREEZING RAIN WILL TRANSITION TO SLEET ACROSS THE NORTHWEST AREAS
EARLY THURSDAY MORNING. LINGERING LIGHT SNOW WILL BE POSSIBLE LATE
THURSDAY MORNING AS PRECIPITATION EXITS THE REGION. ICE ACCUMULATIONS
OF 0.25 TO 0.3 INCHES ARE EXPECTED THROUGH THURSDAY MORNING. SLEET
AND SNOW ACCUMULATIONS OF HALF AN INCH TO AN INCH IS EXPECTED WITH
MOST OF THAT FALLING AS SLEET. A WINTER STORM WARNING IS NOW IN
EFFECT FOR THE ENTIRE FORECAST AREA FROM 3 AM TO 3 PM THURSDAY.

A BRISK NORTH WIND WILL CREATE WIND CHILLS IN THE TEENS ON THURSDAY
MORNING...WITH WIND CHILLS IN THE SINGLE DIGITS EXPECTED BY FRIDAY
MORNING. TEMPERATURES WILL REMAIN BELOW FREEZING FOR MOST LOCATIONS
UNTIL AROUND NOON FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
EXPECTED LATE TONIGHT AND ON THURSDAY IN SUPPORT OF WINTER WEATHER
OPERATIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Lauderdale

When
March 5, 1:35 AM CST to 8:50 AM CST
Where
Lauderdale forecast zone
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Sleet accumulated to three quarters of an inch in the Florence, Alabama area, resulting in slick and hazardous driving conditions. There was also up to a tenth of an inch of freezing rain that occurred, further resulting in slick and hazardous conditions.

Winter Storm, Franklin

When
March 5, 1:40 AM CST to 9:00 AM CST
Where
Franklin forecast zone
Reported by
Broadcast Media
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

A half of an inch of sleet and a quarter inch of freezing rain accumulated on roads and vehicles near Belgreen, Alabama, resulting in slick and hazardous conditions.

Winter Storm, Colbert

When
March 5, 1:40 AM CST to 8:45 AM CST
Where
Colbert forecast zone
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Sleet accumulated to an inch and a half and freezing rain around a tenth of an inch occurred in the Muscle Shoals and Tuscumbia, Alabama areas, resulting in slick and hazardous driving conditions.

Winter Storm, Lawrence

When
March 5, 1:40 AM CST to 9:30 AM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Up to a half of an inch of sleet and two tenths of an inch of freezing rain occurred across portions of Lawrence County, Alabama. This event caused very slick and hazardous driving conditions.

Winter Storm, Limestone

When
March 5, 1:50 AM CST to 9:20 AM CST
Where
Limestone forecast zone
Reported by
Emergency Manager
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

An inch of sleet and a tenth of an inch of freezing rain occurred at the Limestone County emergency management agency in Athens, Alabama.

Winter Storm, Madison

When
March 5, 1:50 AM CST to 9:35 AM CST
Where
Madison forecast zone
Reported by
Emergency Manager
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Sleet amounts ranged from a half of an inch to an inch across the county along with around two tenths of an inch of freezing rain reported. This combination of wintry precipitation resulted in very slick and hazardous conditions across Madison County, Alabama.

Winter Storm, Morgan

When
March 5, 1:50 AM CST to 9:15 AM CST
Where
Morgan forecast zone
Reported by
Trained Spotter
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Up to an inch of sleet and two tenths of an inch of freezing rain resulted in slick and hazardous driving conditions across Morgan county, Alabama.

Winter Storm, Cullman

When
March 5, 1:50 AM CST to 9:20 AM CST
Where
Cullman forecast zone
Reported by
Emergency Manager
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

A half of an inch of sleet and a tenth of an inch of freezing rain combined to produce very hazardous driving conditions across Morgan County, Alabama.

Winter Storm, Jackson

When
March 5, 2:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

A half of an inch of sleet and two tenths of an inch of freezing rain occurred across Jackson county, resulting in slick and hazardous driving conditions.

Winter Storm, Marshall

When
March 5, 2:00 AM CST to 10:00 AM CST
Where
Marshall forecast zone
Reported by
Emergency Manager
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

A half of an inch of sleet and around two tenths of an inch of freezing rain occurred across Marshall county, Alabama, resulting in slick and hazardous driving conditions.

Winter Storm, Dekalb

When
March 5, 2:15 AM CST to 10:15 AM CST
Where
Dekalb forecast zone
Reported by
Emergency Manager
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

A half of an inch of sleet and around a quarter of an inch of freezing rain was occurring in DeKalb county, Alabama, resulting in slick and hazardous driving conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566965, 566963, 566964, 567065, 567060, 567061, 567063, 567064, 567070, 567071, 567072.